Hail, Phillips
- When
- May 31, 2:07 PM CST
- Where
- Phillips County, 1 mi W of Prairie View
- Measured
- 1.75 in hail
- Property damage
- $20,000
- Crop damage
- $100,000
- Reported by
- Trained Spotter
- Coordinates
- 39.830, -99.589
Severe thunderstorms blasted through north-central Kansas. These storms produced hail, strong winds, and a brief tornado.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Severe thunderstorms blasted through north-central Kansas. These storms produced hail, strong winds, and a brief tornado. Hail up to golf ball and baseball in size was driven by winds of 60 to 70 mph. The worst damage was reported around the Smith Center area. A couple of outbuildings were destroyed in Smith Center and siding was damaged by the wind driven hail. North of town, crops were strip or mowed down by the hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at May 31, 11:50 AM CST, 2 hours 17 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
1250 PM CDT THU MAY 31 2007
.AVIATION...MAIN AVIATION QUESTION FOR THE KGRI TERMINAL INVOLVES
WHEN TO INSERT THUNDERSTORM CHANCES OVER THE NEXT 24 HOURS AND HOW
LOW THE CEILINGS WILL DROP. APPEARS THE KGRI TERMINAL WILL HAVE
TWO SEPARATE ROUNDS OF THUNDERSTORMS...ONE THIS AFTERNOON AND
EARLY EVENING AND A SECOND ROUND LATE TONIGHT INTO EARLY TOMORROW
MORNING. CONFIDENCE IN CLOUD CEILING HEIGHTS IS NOT GREAT AT THIS
POINT...BUT WILL DROP THEM BELOW 1000 FT TOMORROW MORNING.
&&
.PREV DISCUSSION... /ISSUED 322 AM CDT THU MAY 31 2007/
DISCUSSION...FORECAST CONCERN CONTINUES TO BE CHANCES OF PRECIP THE
NEXT COUPLE OF DAYS...ALONG WITH CHANCE OF SEVERE THIS AFTERNOON
INTO TONIGHT.
WATER VAPOR IMAGERY AND PROFILER NETWORK SHOW UPPER LOW CONTINUING
TO SIT AND SPIN OVER THE NDAK/SDAK BORDER. MODELS IN FAIR AGREEMENT
THAT THIS SYSTEM WILL FINALLY BEGIN AN EASTWARD PUSH ON SATURDAY.
IN THE MEANTIME...WE WILL CONTINUE TO SEE AREAS OF DPVA ROTATE
AROUND THE BACKSIDE OF THE LOW AND ACROSS NEB/KS. FIRST ONE JUST NOW
ENTERING THE SOUTHERN NEB PANHANDLE WITH LIGHTNING STRIKES AND
COOLING CLOUD TOPS NOTED. THUS WILL LEAVE IN CHANCE OF RAIN THIS
MORNING ACROSS THE CWA. AS WE GET INTO THE AFTERNOON...THE CHANCE
FOR SEVERE WEATHER INCREASES AS WE WARM UP. CAPES INCREASE TO OVER
1000 J/KG AND 0-8 KM SHEAR IMPRESSIVE FROM 45KTS NORTH TO 80KTS
SOUTH. MOISTURE RETURN WILL BE LAGGING A BIT AT LOW LEVELS AS
DEWPOINTS CURRENTLY IN THE UPPER 40S/LOWER 50S INTO CENTRAL KS.
EXPECT MID 50 DEWPOINTS FOR MOST OF OUR CWA BY MID AFTERNOON. WITH
LOW FREEZING LEVELS EXPECT HAIL TO BE THE MAIN THREAT. BY LATE
AFTERNOON ALSO EXPECT THUNDERSTORMS TO FIRE OUT WEST AND FORM AN
MCS. THIS SHOULD TRACK SE ACROSS KS ACCORDING TO CORFIDI VECTORS.
HOWEVER NAM SHOWING LOW LEVEL JET FIRING UP TO 30-40 KTS WITH BEST
SPEED CONVERGENCE OVER THE KS PART OF OUR CWA. THUS WILL GO WITH
HIGHEST POPS IN THAT AREA ALTHOUGH A SECONDARY CONVERGENCE AREA AT
850MB IS POSSIBLE ALONG THE INVERTED SURFACE BOUNDARY IN THE NW
PART OF THE CWA SO EXPECT TSTMS THERE AS WELL. WILL NOT ISSUE ANY
FLASH FLOOD WATCHES AT THIS TIME DUE TO THE SCATTERED NATURE OF THE
EXPECTED CONVECTION IN THE NORTH AND THE UNCERTAINTY OF THE MCS
TRACK IN THE SOUTH. SURFACE FRONT EVENTUALLY PUSHES THROUGH THE AREA
ON FRIDAY WHICH SHOULD BRING AN END TO THE RAIN FOR THE MOST PART
ALTHOUGH A LITTLE WRAP AROUND PRECIP IS STILL POSSIBLE INTO THE
EARLY PART OF THE WEEKEND.
06Z RUN OF THE NAM JUST NOW COMING IN FOCUSES MORE ON THE NORTHERN
ACTIVIVTY NOTED ABOVE WHICH WOULD MEAN THE HEAVIER RAIN WOULD OCCUR
ACROSS THE NEB PART OF THE CWA. THIS WILL NEED TO BE MONITORED BY
THE DAY SHIFT.
&&
.GID WATCHES/WARNINGS/ADVISORIES...
NE...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR NEZ039>041-046>049-
060>064-072>077-082>087.
KS...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR KSZ005>007-017>019.
&&HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE HASTINGS NE 1217 PM CDT THU MAY 31 2007 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 011200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 1217 PM CDT THU MAY 31 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS WILL CONTINUE TO DEVELOP THROUGH THE AFTERNOON HOURS...AND CONTINUE THROUGH TONIGHT. SOME OF THE THUNDERSTORMS THIS AFTERNOON AND EVENING MAY BE SEVERE. THE PRIMARY HAZARDS WILL BE HAIL UP TO THE SIZE OF GOLFBALLS AND WIND GUSTS AROUND 60 MPH. ONE OR TWO ISOLATED TORNADOES ARE ALSO POSSIBLE...PARTICULARLY SOUTH OF INTERSTATE 80. HEAVY RAINFALL IS EXPECTED WITH THESE STORMS AS WELL...AND RAINFALL AMOUNTS OF 1 TO 3 INCHES AND ISOLATED AMOUNTS UP TO 4 INCHES ARE POSSIBLE...WHICH MAY PRODUCE AREAS OF FLOODING AND FLASH FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORM CHANCES CONTINUE ON FRIDAY...BUT SEVERE WEATHER IS NOT EXPECTED WITH THESE STORMS. THE HEAVIER RAIN IS EXPECTED TO PUSH EAST OF THE OUTLOOK AREA BY MIDDAY...BUT FLOODING WILL REMAIN POSSIBLE AT LEAST THROUGH THE MORNING HOURS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED AFTER 2 PM THIS AFTERNOON. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 142 PM CDT THU MAY 31 2007 NEZ082-311930- FURNAS- 142 PM CDT THU MAY 31 2007 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR SOUTHWESTERN FURNAS COUNTY... AT 137 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTH OF LEBANON TO LEBANON TO OBERLIN...AND MOVING EAST AT 30 MPH. * THUNDERSTORMS WILL BE NEAR... WILSONVILLE BY 150 PM CDT HENDLEY BY 205 PM CDT PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. AWJ
The Grand Island radar (KUEX), 112 km away, was scanning. The volume nearest the first event began at 20:06 UTC.
21 hail, 3 thunderstorm wind, 1 tornado, 1 funnel cloud. Local standard time, as filed.
A tornado briefly sat down west of Prairie View in western Phillips County. A photograph of the twister was published in the Phillips County Review newspaper. It was also featured on CNN news. This tornado caused no damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2007Every state in 2007This day in weather historyThe tornado archive for Kansas, 2007Warnings in Kansas, May 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 36981, 37017, 36979, 36982, 36985, 36987, 37630, 37644, 37637, 36989, 37625, 37639, 36991, 36999, 37002, 37007, 37633, 37654, 37641, 37008, 37010, 37657, 37652, 37648, 37003, 37005.